Must-read: consider hemodialysis in cases of massive acetaminophen overdose
4 out of 5 stars Extracorporeal treatment of acetaminophen poisoning: Recommendations from the EXTRIP workgroup. Gosselin S et al. Clin Toxicol 2014 Aug 18:1-12. [Epub ahead of print] Abstract These recommendations come from the Extracorporeal Treatments in Poisoning (EXTRIP) workgroup, a project established to provide some guidance on the use of hemodialysis and other techniques in toxicology cases, an area where high-quality evidence simply does not exist. Although there has been some disagreement among toxicologists about the value of this effort, I have found the papers that come from EXTRIP extremely interesting and helpful. The authors note that in the vast majority of acetaminophen (APAP) overdose cases, administering the antidote N-acetylcysteine (NAC) is the most important treatment modality and extracorporeal treatment (ECTR) is not necessary. However, in cases of massive overdose, standard doses of NAC may not be sufficient, and there have been reported fatalities even when the antidote is given within 8 hours of acute ingestion: Massive ingestions present rapidly with signs of mitochondrial dysfunction (metabolic acidosis and altered mental status) prior to the onset of severe liver injury and likely succumb either because the ingested dose overwhelms the protective effect of NAC, or NAC /is unable to completely reverse the mitochondrial injury. An elevated lactate level early after acute ingestion might be another indication of mitochondrial failure. The EX...
Source: The Poison Review - Category: Toxicology Authors: Leon Tags: Medical acetaminophen enhanced elimination extracorporeal treatment extracorporeal treatments in poisoning workgroup extrip massive overdose N-acetylcysteine paracetamol tylenol Source Type: news
More News: Acetaminophen | Acetylcysteine | Dialysis | Hemodialysis | Liver | Lortab | Men | Overdose | Poisoning | Study | Toxicology | Urology & Nephrology